the journal of Pharmacy Technology the journal of Pharmacy Technology
Abstracts of Back Issues
Home
Home
Back Issues
Author Information
PharmaCE
Acknowledgments
About the journal
Order Form
Customer Service
Advertising Information
Contact Information


AN UNUSUAL CASE OF THROMBOCYTOPENIA AND LEUKOPENIA ASSOCIATED WITH DILTIAZEM AND ACYCLOVIR
Robert J Cersosimo, Michelle A Hankins, and Sanaz D Hamrah

To request full article click here.

OBJECTIVE: To describe the case of a patient who developed thrombocytopenia associated with diltiazem and leukopenia associated with diltiazem or acyclovir.

CASE SUMMARY: An 81-year-old white man was admitted for management of chronic obstructive pulmonary disease (COPD). On admission, his white blood cell (WBC) count and platelet count were within normal limits. Admission medications included metoprolol, which was replaced on day 3 with diltiazem due to concern that it might exacerbate the COPD. The patient's platelet count at the initiation of diltiazem therapy was 180 x 103/mm3. The next day the platelet count was 232 x 103/mm3, but decreased to 182 x 103/mm3 on day 5 and continued to decline through day 30, at which time it reached a nadir of 10 x 103/mm3. By then, several causes of thrombocytopenia, including disseminated intravascular coagulation and thrombotic thrombocytopenic purpura, had been ruled out. A hematology consult suggested diltiazem as the cause of thrombocytopenia, and it was discontinued. The platelet count began to rise 8 days after discontinuation of diltiazem and returned to normal values over a period of 5 days. On day 15, acyclovir was initiated for an oral herpes simplex virus–1 infection. The WBC count on day 20 was 8.7 x 103/mm3, and it continued to decline daily. On day 24, the value was 2.5 x 103/mm3, at which time acyclovir was discontinued. The WBC count continued to decline for 6 days, reaching a nadir of 0.6 x 103/mm3, at which point filgrastim was initiated; the WBC count gradually returned to normal over the next 5 days.

CONCLUSIONS: Myelosuppression is a rare complication of diltiazem and acyclovir therapy. Patients using these medications should be monitored for signs and symptoms of myelosuppression.

J Pharm Technol 2002;19:154-8.

To request full article click here.


Harvey Whitney Books


Harvey Whitney Books

 
 

the journal of Pharmacy Technology
is published by HARVEY WHITNEY BOOKS COMPANY
8044 Montgomery Road, Suite 415, Cincinnati, OH 45236-2919
P.O. Box 42696, Cincinnati, OH 45242-0696 USA
Tel. 513/793-3555, FAX 513/793-3600
Office Hours: 9-5 E.S.T.
Email: jpt@jpharmtechnol.com
All Rights Reserved. Copyright © 1998-